Nebraska, 2018

Hail and Damaging Winds in Nebraska, July 25 to 29, 2018

July 25 to 29, 2018 · NWS LBF · 36 events in 10 counties and zones

Persistent northwest flow aloft and several disturbances rounded out the month of July. This combination brought several days of severe weather to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Persistent northwest flow aloft and several disturbances rounded out the month of July. This combination brought several days of severe weather to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 25, 1:49 AM MST, 51 minutes earlier.

Area forecast discussion, Jul 25, 1:49 AM MST, 51 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
349 AM CDT Wed Jul 25 2018

.SHORT TERM...(Today and tonight)
Issued at 347 AM CDT Wed Jul 25 2018

The SPC moisture transport suggests a healthy MCS could be underway.
The RAP model suggest 800-850mb moisture transport will continue
until 14z and then weaken. The HRRR and HREF show the MCS moving
east southeast through ncntl Neb this morning. A cold front will
drop south in the wake of the system this afternoon, perhaps
providing some focus for new thunderstorm development. Note,
satellite and radar show disturbances back across nrn WY which could
interact with the front this afternoon. By early evening the cold
front should be south and east of the forecast area with
thunderstorm chances just across swrn and eastern portions
of north central Nebraska.

SPC is giving the front a wide berth for severe weather potential
but noted there is uncertainty in the forecast. The model consensus
indicates 1.5 inches of precipitable water at North Platte peaking
at 22z and then falling. Both the RAP and HRRR indicate 30-40kt
winds at h500mb in this area which should provide excellent shear
for severe storm development. The model consensus would seem to
suggest storm redevelopment from around KIML-KLBF-KBBW-KONL this
afternoon with mature storm behavior this evening south and east of
the forecast area.

The thunderstorm forecast today and tonight uses the HRRR and HREF
models plus a model consensus blend.

The temperature forecast continues to use blended guidance plus bias
correction for highs in the 80s today and lows in the 50s to lower
60s tonight. This strategy seemed to work well Monday and Tuesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 347 AM CDT Wed Jul 25 2018

Upper level high pressure will remained anchored across the desert
southwest through weeks end, meanwhile an upper level low pressure
system will move slowly east across southern and southeast Canada.
Fast northwest flow aloft will occur across the central and western
high plains in between these features. Several disturbances will
reside within the flow, with unsettled conditions and at least
scattered showers and thunderstorms expected through Saturday. The
best chance for precipitation appears to come Friday afternoon and
Friday night. Models have been indicating a fairly significant
shortwave crossing the area during that time. It appears
thunderstorms should develop in a favorable upslope environment
across the western high plains Friday afternoon. Aided by a
southerly low level jet, an MCS is likely to evolve across west
central and southwest NE Friday night. Saturday may end up being
mainly dry in the wake of the system, and will begin to tick back
precipitation chances Saturday.

Rain chances will diminish early next week as the upper level ridge
begins to build northeast across the region. This will bring warmer
temperatures back to the area, with highs Monday near 80 and lower
to mid 80s by Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1144 PM CDT Tue Jul 24 2018

Scattered thunderstorms will move into north central and central
Nebraska overnight. This activity is expected to impact the KVTN
terminal from 06z to 10z overnight. Some wind gusts may approach
40 KTS in the vicinity of thunderstorms at the KVTN terminal with
visibilities as low as 2SM. Thunderstorms will be possible in the
vicinity of the KLBF terminal around 09Z overnight and then again
later Wednesday afternoon. For both terminals, expect broken high
clouds over the next 24 hours with ceilings in the 12000 to 20000
FT AGL range.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...Taylor
AVIATION...Buttler
Hazardous weather outlook, Jul 25, 2:40 AM MST, 0 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
440 AM CDT Wed Jul 25 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-260945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
440 AM CDT Wed Jul 25 2018 /340 AM MDT Wed Jul 25 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Scattered strong thunderstorms are expected today across western
and north central Nebraska. A few storms could become severe and
produce wind damage and large hail this afternoon. An isolated
tornado may form also. The area concern for severe weather is
generally along and south of a line from O'Neill to Stapleton to
Ogallala.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Scattered thunderstorms are possible Thursday. The risk of severe
weather is low.

Thunderstorms are likely Friday. A few storms could become severe
and produce large hail and wind damage, mainly late in the
afternoon and in the evening. The area of concern for severe
weather is generally along and west of line from Merriman to
Mullen to Curtis. Some storms may also be capable of producing
very heavy rainfall.

Thunderstorms are possible at times Saturday and Sunday. The
potential for severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today between 2 pm and 8 pm,
generally along and south of a line from O'Neill to Stapleton to
Ogallala.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 24, 11:11 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
1211 AM MDT WED JUL 25 2018

NEZ004-094-250700-
Sheridan NE-Western Cherry NE-
1211 AM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 100 AM MDT...

At 1211 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Batesland to 8 miles southeast
of White Clay. Movement was southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Gordon, Hoover Lake, Irwin, Mount Maria, Shell Lake State Wildlife
Management Area and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 103 and 119, and between mile
markers 125 and 132.
 Highway 61 between mile markers 230 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4300 10171 4299 10167 4275 10201 4283 10252
      4300 10239
TIME...MOT...LOC 0611Z 299DEG 23KT 4324 10213 4295 10241

CDC
Special weather statement, Jul 24, 11:46 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
1246 AM MDT WED JUL 25 2018

NEZ004-250730-
Sheridan NE-
1246 AM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 130
AM MDT...

At 1246 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Rushville to 16 miles south of
Hay Springs. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Rushville, Hay Springs, Clinton, Billys Lake, Lone Butte,
Intersection of Beaver Creek Road and White Clay Creek Road, Highway
27 crossing the Niobrara River, Smith Lake State Wildlife Management
Area, Highway 250 crossing the Niobrara River, Walgren Lake State
Recreation Area, Intersection of Highway 27 and Mills Road,
Intersection of Highway 87 and Antelope Road and Argo Hill.

This includes the following highways...
 Highway 20 between mile markers 74 and 102.
 Highway 250 between mile markers 21 and 48.

LAT...LON 4282 10279 4283 10251 4277 10209 4231 10207
      4234 10275 4244 10275 4244 10277 4278 10277
      4279 10279
TIME...MOT...LOC 0646Z 282DEG 31KT 4281 10248 4245 10266

CDC
Special weather statement, Jul 24, 11:52 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
1252 AM MDT WED JUL 25 2018

NEZ094-250745-
Western Cherry NE-
1252 AM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
145 AM MDT...

At 1252 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Merriman to 8 miles
southeast of Gordon. Movement was east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cody, Merriman, Medicine Lake, Eli, Highway 61 Crossing The Niobrara
River, Irwin, Intersection of Highway 61 and Shadbolt Road,
Intersection of Highway 20 and Irwin Road, Rock Hill and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 115 and 162.
 Highway 61 between mile markers 203 and 231.

LAT...LON 4299 10113 4259 10152 4262 10206 4276 10206
      4300 10194
TIME...MOT...LOC 0652Z 274DEG 27KT 4300 10185 4275 10205

CDC
Special weather statement, Jul 25, 12:44 AM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
244 AM CDT WED JUL 25 2018

NEZ005-094-250830-
Eastern Cherry NE-Western Cherry NE-
244 AM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 330
AM CDT/230 AM MDT/...

At 244 AM CDT/144 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles west of Merritt
Reservoir to 26 miles southwest of Medicine Lake. Movement was
southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Valentine National Wildlife Refuge, Merritt Reservoir, Highway 97
crossing the North Loup River, Speckel Meir Lake, Steer Creek
Campground, Schoolhouse Lake, Intersection of Highway 61 and Survey
Valley Road, Marsh Flat, Round Lake, Hire, Indian Hill, Highway 97
crossing Big Creek and Sevenmile Hill.

This includes the following highways...
 Highway 61 between mile markers 184 and 198.
 Highway 97 between mile markers 84 and 120.
 Highway 83 between mile markers 185 and 193.

LAT...LON 4257 10035 4213 10136 4247 10196 4276 10111
TIME...MOT...LOC 0744Z 314DEG 33KT 4269 10114 4246 10182

CDC
Special weather statement, Jul 25, 1:44 AM MST, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
344 AM CDT WED JUL 25 2018

NEZ007-010-250930-
Holt NE-Boyd NE-
344 AM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOLT AND CENTRAL BOYD
COUNTIES UNTIL 430 AM CDT...

At 344 AM CDT, Doppler radar was tracking a strong thunderstorm near
Butte, or 11 miles northwest of Spencer, moving south at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Spencer, Atkinson, Butte, Lynch, Gross, Bristow, Dustin, Anoka,
Redbird State Wildlife Management Area, Hull Lake State Wildlife
Management Area, Spencer Dam, Midway, Parshall Bridge State Wildlife
Management Area and Anncar.

This includes the following highways...
 Highway 20 between mile markers 287 and 289.
 Highway 281 between mile markers 198 and 223.
 Highway 12 between mile markers 100 and 127.

LAT...LON 4276 9842 4251 9901 4287 9912 4300 9885
      4300 9856
TIME...MOT...LOC 0844Z 345DEG 27KT 4301 9885

CDC
Special weather statement, Jul 25, 1:59 AM MST, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
259 AM MDT WED JUL 25 2018

NEZ004-094-250945-
Sheridan NE-Western Cherry NE-
259 AM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 345 AM MDT...

At 259 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of White Clay, or 12 miles north of Hay Springs,
moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gordon, Rushville, White Clay, Clinton, Intersection of Highway 87
and Craven Creek Road, Lone Butte, Intersection of Beaver Creek Road
and White Clay Creek Road, Intersection of Highway 87 and Larabee
Road, Mount Maria, Pine Ridge, Hoover Lake, Metcalf State Wildlife
Management Area and Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 84 and 107.
 Highway 250 between mile markers 42 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4300 10208 4253 10229 4278 10277 4279 10278
      4300 10279
TIME...MOT...LOC 0859Z 285DEG 19KT 4285 10265

CDC

The radar

The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 09:38 UTC.

Open the radar archive at this moment

Event by event

27 hail, 9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 25, 2:40 AM MST
Where
Sheridan County, 0.51 mi W of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.680, -102.690

Tree damage reported.

Hail, Frontier

When
July 25, 12:29 PM CST
Where
Frontier County, 8 mi SW of Stockville
Measured
1 in hail
Reported by
Public
Coordinates
40.450, -100.490

Hail, Frontier

When
July 25, 1:28 PM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
1.75 in hail
Reported by
Public
Coordinates
40.630, -100.510

Hail, Frontier

When
July 25, 1:32 PM CST
Where
Frontier County, 6.3 mi W of Stockville
Measured
1.5 in hail
Reported by
Public
Coordinates
40.530, -100.500

Hail, Frontier

When
July 25, 3:00 PM CST
Where
Frontier County, 2.61 mi SE of Harry Strunk Lake
Measured
1 in hail
Reported by
Public
Coordinates
40.390, -100.200

Hail, McPherson

When
July 26, 2:40 PM CST
Where
McPherson County, 17.26 mi WNW of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.660, -101.270

Hail, Lincoln

When
July 26, 3:53 PM CST
Where
Lincoln County, 8.98 mi S of Hershey
Measured
1 in hail
Reported by
Public
Coordinates
41.040, -101.000

Hail, Lincoln

When
July 26, 4:00 PM CST
Where
Lincoln County, 3.46 mi SW of Brady
Measured
1 in hail
Reported by
Public
Coordinates
40.990, -100.410

Thunderstorm Wind, Cherry

When
July 27, 4:30 PM CST
Where
Cherry County, 1.01 mi W of Crookston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.930, -100.770

No information available.

Hail, Sheridan

When
July 27, 6:56 PM MST
Where
Sheridan County, 3.67 mi SE of White Clay
Measured
1.75 in hail
Reported by
Public
Coordinates
42.970, -102.470

Hail, Sheridan

When
July 27, 7:03 PM MST
Where
Sheridan County, 6.31 mi SSE of White Clay
Measured
2.75 in hail
Reported by
Public
Coordinates
42.920, -102.470

Windows broken out along with trees and power lines down.

Hail, Sheridan

When
July 27, 7:06 PM MST
Where
Sheridan County, 7.55 mi SSE of White Clay
Measured
2 in hail
Reported by
Public
Coordinates
42.900, -102.470

Windows broken out.

Hail, Sheridan

When
July 27, 7:20 PM MST
Where
Sheridan County, 0.69 mi S of Clinton
Measured
2.5 in hail
Reported by
Public
Coordinates
42.760, -102.350

Hail, Sheridan

When
July 27, 7:21 PM MST
Where
Sheridan County, 0.86 mi NE of Rushville
Measured
3 in hail
Reported by
Public
Coordinates
42.730, -102.440

Hail, Sheridan

When
July 27, 7:25 PM MST
Where
Sheridan County, 3.75 mi SE of Clinton
Measured
1.75 in hail
Reported by
Public
Coordinates
42.730, -102.300

Hail, Sheridan

When
July 27, 7:32 PM MST
Where
Sheridan County, 4.27 mi SSE of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
42.710, -102.330

Hail, Cherry

When
July 27, 9:06 PM CST
Where
Cherry County, 39.38 mi S of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.310, -101.950

Thunderstorm Wind, Cherry

When
July 27, 9:09 PM CST
Where
Cherry County, 40.78 mi S of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.290, -101.970

No information available.

Hail, Sheridan

When
July 28, 5:27 PM MST
Where
Sheridan County, 3.44 mi NW of Antioch
Measured
1 in hail
Reported by
Public
Coordinates
42.110, -102.620

Hail, Garden

When
July 28, 5:29 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
2 in hail
Reported by
Public
Coordinates
41.410, -102.340

Hail, Garden

When
July 28, 5:30 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
3 in hail
Reported by
Public
Coordinates
41.410, -102.340

Thunderstorm Wind, Garden

When
July 28, 5:58 PM MST
Where
Garden County, 20.23 mi NNE of Lisco
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.760, -102.440

No information available.

Hail, Garden

When
July 28, 6:29 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
2 in hail
Reported by
Public
Coordinates
41.410, -102.340

Hail, Garden

When
July 28, 6:30 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
3 in hail
Reported by
Public
Coordinates
41.410, -102.340

Hail, Garden

When
July 28, 6:45 PM MST
Where
Garden County, 9 mi S of Oshkosh
Measured
1.75 in hail
Reported by
Public
Coordinates
41.290, -102.340

Thunderstorm Wind, Garden

When
July 28, 6:45 PM MST
Where
Garden County, 9 mi S of Oshkosh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.290, -102.340

No information available.

Hail, Garden

When
July 28, 6:46 PM MST
Where
Garden County, 9.69 mi S of Oshkosh
Measured
2 in hail
Reported by
Public
Coordinates
41.280, -102.340

Broken windows and heavy damage to siding.

Hail, Deuel

When
July 28, 6:56 PM MST
Where
Deuel County, 9.92 mi W of Big Spgs
Measured
2.75 in hail
Reported by
Public
Coordinates
41.060, -102.270

Thunderstorm Wind, Deuel

When
July 28, 6:56 PM MST
Where
Deuel County, 9.92 mi W of Big Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.060, -102.270

No information available.

Hail, Perkins

When
July 28, 7:32 PM MST
Where
Perkins County, 1.48 mi SSW of Venango
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.750, -102.040

Thunderstorm Wind, Chase

When
July 28, 8:10 PM MST
Where
Chase County, 7.14 mi WSW of Champion
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.440, -101.880

Large tree split in half.

Thunderstorm Wind, Chase

When
July 28, 8:10 PM MST
Where
Chase County, 7.14 mi WSW of Champion
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.440, -101.880

No information available.

Thunderstorm Wind, Chase

When
July 28, 8:10 PM MST
Where
Chase County, 4.34 mi SE of Lamar
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.520, -101.920

No information available.

Hail, Custer

When
July 29, 6:45 PM CST
Where
Custer County, 1.55 mi E of Westerville
Measured
2 in hail
Reported by
Public
Coordinates
41.400, -99.350

Hail, Custer

When
July 29, 6:59 PM CST
Where
Custer County, 5.43 mi ENE of Ansley
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -99.290

Hail, Custer

When
July 29, 7:32 PM CST
Where
Custer County, 11.33 mi WSW of Oconto
Measured
1 in hail
Reported by
Public
Coordinates
41.070, -99.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772774, 772740, 772741, 772742, 772743, 772744, 772745, 772747, 772775, 772748, 772749, 772752, 772753, 772754, 772755, 772756, 772757, 772776, 772758, 772759, 772760, 772777, 772761, 772762, 772763, 772778, 772764, 772765, 772779, 772766, 772772, 772780, 772781, 772767, 772768, 772769.